Virginia, 2017Winter Weather in Virginia, March 17, 2017
March 17, 2017 · NWS LWX · 1 event in 1 county or zone
A warm front passed through the area, bringing some rain with it. However, there was a layer of cold air between about two and four thousand feet where rain froze on contact in the Allegheny Highlands.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front passed through the area, bringing some rain with it. However, there was a layer of cold air between about two and four thousand feet where rain froze on contact in the Allegheny Highlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 17, 1:36 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Mar 17, 1:36 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
236 PM EDT Fri Mar 17 2017
.SYNOPSIS...
A warm front will move into the area late tonight
into early Saturday before a cold front passes through Saturday
afternoon. High pressure builds over the area early next week.
Another cold front will cross the area on Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
High pressure will continue to move offshore this afternoon. A
return flow has developed from the south. Milder conditions have
occurred due to the southerly flow. Low pressure will track
into the eastern Great Lakes tonight. The warm front associated
with the low will approach the area late this afternoon into
tonight. Clouds will continue to increase along with increasing
chances for rain and snow through this evening.
Despite warmer conditions due to the southerly flow...there
is plenty of dry air in place this afternoon. This will cause
evaporative cooling when precipitation moves in...and this will
cause rain to mix with and perhaps even start as snow late this
afternoon into this evening. The best chance for snow will be
across the Potomac Highlands...northern Maryland...eastern West
Virginia and extreme northern Virginia. Snow may coat the ground
across these areas...but most paved surfaces will be wet due to
the higher march sun angle warming those surfaces. The one
exception will be for locations along and west of the Allegheny
Front...where 1-3" inches of snow are most likely. A period of
snow/sleet is possible farther south and east toward the
Washington and Baltimore Metropolitan areas...but temps should
remain well above freezing during this time.
The warm front will stall out over the Potomac Highlands into
central Virginia overnight. A dry slot will move in during this
time...causing widespread precipitation to dissipate.
However...surface cool air will remain trapped and this will
result in low clouds along with areas of drizzle and fog
underneath the subsidence inversion. Pockets of freezing drizzle
and even light freezing rain cannot be ruled out late this
evening into the overnight hours...but confidence is too low at
this time for an advisory. Any rain that does freeze will likely
be confined to elevated surfaces across the eastern slopes of
the Allegheny Highlands and perhaps across extreme northern
Maryland near the Mason-Dixon Line.
Temps tonight should hold in the middle 30s for many
locations...but temps should rise overnight across the ridge
tops as well as southern Maryland into central Virginia into the
upper 30s and 40s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The boundary will remain nearly stationary over the Potomac
Highlands into central Virginia and southern Maryland Saturday.
Closed upper-level low will track into Pennsylvania and this
will cause low pressure to develop along the boundary Saturday
afternoon before developing into a coastal low Saturday night.
The dry slot should keep most areas dry Saturday morning...with
the exception of low clouds/fog and drizzle due to moisture
trapped underneath the subsidence inversion. However...as the
low pass through our area later Saturday afternoon and begins to
develop off the coast...a north to northwest flow will develop.
This may mix out any cool air that's trapped and cause warmer
conditions relative to recent days. Max temps will range from
the 40s across northern Maryland to the lower and middle 50s
near Washington and Baltimore to the lower middle 60s in
central Virginia. The warmer air along with unseasonably low
500mb heights from the upper-level low will trigger a few
showers Saturday afternoon into Saturday evening. Some showers
may even contain small hail if enough instability develops.
The upper-level low will pass through our area Saturday
night...bringing the chance for a few rain and snow showers. The
best chance for snow will be across northeastern Maryland where
forcing will be a bit stronger northeast of the upper-level low.
Snow may coat the ground across these areas. An upslope flow
will cause accumulating snow along and west of the Allegheny
Front as well. Winter headlines may be needed for this area.
The upper-level low will move away from the area Sunday and a
northwest flow will bring drier air to the area along with
chilly conditions for this time of year. However...it will not
be nearly as cold as recent days. Highs will be in the 40s
across most areas to lower and middle 50s in central Virginia.
High pressure will build overhead Sunday night...bringing dry
and chilly conditions.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure over the region Monday will move east to allow for
a cold front to sag southward and bring a chance for rain
showers Monday night into Tuesday.
A second area of high pressure will build southward from the
Great Lakes Tuesday night through Thursday night. Drier air
and colder temperatures will ensue into the region.
High pressure will move to the coast to allow for a return flow
to usher in milder air Friday.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A warm front will stall out over central Virginia tonight. Low
pressure will track along the boundary Saturday before moving
off to the east Saturday night. A period of rain and snow is
expected late this afternoon and evening ahead of the warm
front. The best chance for snow will be across KMRB. Snow may
coat ground near KMRB...but paved surfaces will likely remain
wet due to the warm conditions today. Cigs/Vsbys will
deteriorate this evening and IFR conditions are likely overnight
through most of Saturday morning. The one exception may be
KCHO...closer to the boundary.
Cigs/vsbys should improve some on Saturday...but MVFR conditions
will likely hold along with possible IFR conditions, especially
across KBWI and KMTN. A few showers area possible Saturday
afternoon into Saturday evening. Snow showers are possible
Saturday night...especially across the northern terminals.
VFR conditions along with north to northwest winds will return
for Sunday and Sunday night. Vfr conditions are also expected
for Monday. A cold front may impact the terminals Monday night
into Tuesday. High pressure will return for the middle portion
of next week.
&&
.MARINE...
A warm front will stall out near the southern waters tonight
into Saturday. A Small Craft Advisory is in effect for middle
portions of the Bay and the lower Tidal Potomac tonight into
Saturday morning where the gradient will strengthen. Low
pressure will pass by to the south Saturday before developing
into a coastal low Saturday night. Winds may approach SCA
criteria Saturday afternoon...but confidence is not high enough
for a headline since cool air trapped underneath the inversion
may limit mixing.
A Small Craft Advisory is in effect for the waters Saturday
night and will likely be needed Sunday through Sunday night.
No marine hazards Monday through Tuesday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 11 PM Saturday to 6 AM EDT Sunday
for ANZ530>543.
Small Craft Advisory from 8 PM this evening to 8 AM EDT
Saturday for ANZ532>534-537-540-541-543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/IMRHazardous weather outlook, Mar 17, 1:48 PM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
248 PM EDT Fri Mar 17 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
248 PM EDT Fri Mar 17 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
248 PM EDT Fri Mar 17 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A period of light freezing rain is possible late this evening into
the overnight hours across extreme northern Maryland into the
Allegheny Highlands. Confidence is too low for an advisory at
this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Accumulating snow is likely along and west of the Allegheny Front
late Saturday afternoon and night. A winter weather advisory may
be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 17, 1:02 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
202 PM EDT FRI MAR 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW 6 WSW CHERRY GROVE 38.61N 79.62W
03/17/2017 E0.0 INCH PENDLETON WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1701615
JACKSONLocal storm report, Mar 17, 3:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
437 PM EDT FRI MAR 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM SNOW 2 ESE KLINE GAP 39.07N 79.16W
03/17/2017 M0.0 INCH GRANT WV TRAINED SPOTTER
SNOW JUST STARTED
&&
EVENT NUMBER LWX1701616
RCMWinter Weather, Western Highland
- When
- March 17, 4:00 PM EST to 10:00 PM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A trace of ice was reported near Hightown.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, March 17, 20173 deaths · 12 events
- Dense Fog in Kentucky, March 17 to 18, 201722 events
- Heavy Rain in Montana, March 17 to 19, 2017$25,000 · 2 events
- Winter Weather in Ohio, March 17, 20178 events
- Dense Fog in Indiana, March 17 to 18, 20176 events
- Flooding in Idaho, March 17 to 31, 2017$2,000 · 2 events
- Hail in Illinois, March 17, 20171 in hail · 1 event
- Flood in Oregon, March 17 to 27, 20171 event
- Winter Weather in West Virginia, March 17, 20171 event
- Hail in Arkansas, March 17, 2017$1,000 · 1.75 in hail · 1 event
- Hail in Missouri, March 17, 2017$1,000 · 1 in hail · 1 event
- High Wind in Washington, March 17 to 18, 201754 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680003.